Author(s): Ambrosio ML, Monami M, Sati L, Marchionni N, Di Bari M,
Abstract Share this page
Abstract Occasional cases of bilateral, symmetrical, seronegative polyarthritis have been reported in patients treated with dipeptidyl peptidase-4 inhibitors (Crickx et al. in Rheumatol Int, 2013). We report here a similar case observed during treatment with a GLP-1 receptor agonist. A 42-year-old man with type 2 diabetes treated with metformin 1,500 mg/day and liraglutide 1.8 mg/day. After 6 months from the beginning of treatment, the patient complained of bilateral arthralgia (hands, feet, ankles, knees, and hips). Erythrocyte sedimentation rate (ESR), C-reactive protein (CRP), and leukocytes were increased. Rheumatoid factor, anticyclic citrullinated protein antibody, antinuclear antibodies, anti-Borrelia, and burgdorferi antibodies were all negative, and myoglobin and calcitonin were normal. Liraglutide was withdrawn, and the symptoms completely disappeared within 1 week, with normalization of ESR, CRP, fibrinogen, and leukocytes. Previously described cases of polyarthritis associated with DPP4 inhibitors had been attributed to a direct effect of the drugs on inflammatory cells expressing the enzyme. The present case, occurred during treatment with a GLP-1 receptor agonists, suggests a possibly different mechanism, mediated by GLP-1 receptor stimulation, which deserved further investigation.
This article was published in Acta Diabetol
and referenced in
- Hana Zelenkova
Therapy with immune modulators (cyclosporine A) in dermatology (focusing on psoriasis, atopic eczema, allergic vasculitis, and chronic urticaria)
PPT Version | PDF Version